Numerical study of the nonlinear Cauchy diffusion problem and Newell-Whitehead equation via cubic B-spline quasi-interpolation

Document Type : Research Article


Department of Applied Mathematics, School of Mathematical Sciences, University of Guilan, Rasht, Iran.


In this article, a numerical approximation to the solution of the Newell-Whitehead equation (NWE) and Cauchy problem of ill-posed non-linear diffusion equation have been studied. The presented scheme is obtained by using the derivative of the cubic B-spline quasi-interpolation (BSQI) to approximate the spatial derivative of the dependent variable and first order forward difference to approximate the time derivative of the dependent variable. Some numerical experiments are provided to illustrate the method. The results of numerical experiments are compared with analytical solutions. The main advantage of the scheme is that the algorithm is very simple and very easy to implement.


1. Burgers, J. M. The Nonlinear Diffusion Equation, Reidel Publishing Company, 1973.
2. Chen, R. and Wu, Z. Solving partial differential equation by using multiquadric quasi-interpolation, Applied Mathematics and Computation, 186(2007) 1502-1510.
3. Chen, Z., Huan, G. and Ma, Y. Computational Methods for Multiphase Flows in Porous Media, Computational Science and Engineering, Society for Industrial and Applied Mathematics, Philadelphia, Pa, USA, 2006.
4. Cunningham, R. E. and Williams, R.J.J. Diffusion in Gasses and PorousMedia, Plenum Press, New York, NY, USA, 1980.
5. Dosti, M. and Nazemi, A.R. Solving one-dimensional hyperbolic telegraph equation using cubic B-spline quasi-interpolation, International Journal of Mathematical and Computer Sciences, 7(2011) 57-62.
6. El-Hawary, H.M. and Mahmoud, S.M. Spline collocation methods for solving delay-differential equations, Applied Mathematics and Computation, 146(2003) 359372.
7. Ezzati, R. and Shakibi, K. Using Adomian's decomposition and multiquadric quasi-interpolation methods for solving newell-whitehead equation, Procedia Computer Science, 3(2011) 1043-1048.
8. Farin, G. Curves and Surfaces for CAGD, fifth ed., Morgan Kaufmann, San Francisco, 2001.
9. Goh, J., Ahmad Abd. Majid, Ahmad Izani Md. Ismail, A quartic B-spline for second-order singular boundary value problems, Computers and Mathematics with Applications, 64 (2012), 115120.
10. Jager, W., Rannacher, R. and Warnatz, J. Reactive Flows, Diffusion and Transport, Springer, Berlin, Germany, 2007.
11. Kadalbajoo, M.K., Tripathi, L.P. and Kumar, A. A cubic B-spline collocation method for a numerical solution of the generalized Black-Scholes equation, Mathematical and Computer Modelling, 55(2012) 14831505.
12. Karger, J. and Heitjans, P. Diffusion Condesed Matter, Springer, Berlin, Germany, 2005.
13. Khuri, S.A. and Sayfy, A. A spline collocation approach for a generalized parabolic problem subject to non-classical conditions, Applied Mathematics and Computation, 218(2012) 91879196.
14. Kolokoltsov, V. Semi Classical Analysis for Diffusion and Stochastic Processes, Springer, Berlin, Germany, 2000.
15. Matinfar, M., Eslami, M. and Saeidy, M. An effcient method for Cauchy problem of ill-posed nonlinear diusion equation, International Journal of Numerical Methods for Heat and Fluid Flow, 23(2013) 427-435.
16. Mehrer, H. Diffusion Solids Fundamentals Methods Materials Diffusion Controlled Processes, Springer, Berlin, Germany, 2007.
17. Mittal, R.C. and Jain, R.K. Numerical solutions of nonlinear Burgers' equation with modified cubic B-splines collocation method, Applied Mathematics and Computation, 218(2012) 7839-7855.
18. Nourazar, S.S., Soori, M. and Nazari-Golshan, A. on the exact solution of Newell hitehead-Segel equation using the Homotopy Perturbation Method, Australian Journal of Basic and Applied Sciences, 5(2011)1400-1411.
19. Sablonnire, P. Univariate spline quasi-interpolants and applications to numerical analysis, Rendiconti del Seminario Matematico, 63(2005) 211-222.
20. Schumaker, L.L. Spline Functions: Basic Theory, third ed., Cambridge University Press, 2007.
21. V'azquez, J. L. The Porous Medium Equation, Oxford Mathematical Monographs, The Clarendon Press, Oxford, UK, 2007.
22. Yuab, R.G., Wanga, R.H. and Zhu, C.G. A numerical method for solving KdV equation with multilevel B-spline quasi-interpolation, Applicable Analysis: An International Journal, 92(2012) 1682-1690.
23. Zakeri, A., Aminataei, A. and Jannati, Q. Application of He's Homotopy Perturbation Method for Cauchy Problem of Ill-Posed Nonlinear Diffusion Equation, Discrete Dynamics in Nature and Society, Volume 2010, Article ID 780207, 10 pages.
24. Zhu, C.G. and Kang, W.S. Applying Cubic B-Spline Quasi-Interpolation To Solve Hyperbolic Conservation Laws, U.P.B. Sci. Bull., Series D, 72(2010) 49-58.
25. Zhu, C.G. and Kang, W.S. Numerical solution of Burgers-Fisher equation by cubic B-spline quasi-interpolation, Applied Mathematics and Computation, 216(2010) 26792686.
26. Zhu, C.G. and Wang, R.H. Numerical solution of Burgers' equation by cubic B-spline quasi-interpolation, Applied Mathematics and Computation, 208(2009) 260272.